Michigan, 2007

Lake-Effect Snow in Michigan, January 29 to 30, 2007

January 29 to 30, 2007 · NWS GRR · 6 events in 6 counties and zones

Heavy lake effect snow produced storm total snowfall of 9 to as much as 17 inches across the lakeshore counties of extreme western lower Michigan and also into Kalamazoo county. The most snow was reported across Allegan and Van Buren counties where 15 to 17 inches of snow fell.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Heavy lake effect snow produced storm total snowfall of 9 to as much as 17 inches across the lakeshore counties of extreme western lower Michigan and also into Kalamazoo county. The most snow was reported across Allegan and Van Buren counties where 15 to 17 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 29, 4:33 AM EST, 7 hours 27 minutes earlier.

Area forecast discussion, Jan 29, 4:33 AM EST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
433 AM EST MON JAN 29 2007

.SHORT TERM...
WV IMAGERY THIS MORNING SHOWS UPPER CYCLONIC FLOW REMAINS IN CONTROL
OVER THE REGION THIS MORNING. THE VIGOROUS UPPER LOW THAT PASSED BY
YESTERDAY AFTERNOON HAS SINCE MOVED TO THE EAST COAST. OUR ATTENTION
IN THE SHORT TERM IS FOCUSED ON A COUPLE OF DIFFERENT SYSTEMS. THE
FIRST SYSTEM IS AN UPPER SHORT WAVE CURRENTLY LOCATED NEAR THE
MN/ND/CANADIAN BORDER. THIS SYSTEM AND ITS ASSOCIATED SFC LOW OVER
NRN MN WILL DROP DOWN INTO THE AREA LATER TODAY. SNOW POTENTIAL...
LAKE ENHANCEMENT...AND ANY HEADLINES WILL BE THE FIRST FOCUS OF THE
SHORT TERM. THE FOCUS WILL THEN SHIFT TO LAKE EFFECT AND POTENTIAL
HEADLINES BEHIND THIS SYSTEM ALONG WITH ANOTHER UPPER WAVE EXPECTED
TO MOVE ACROSS THE AREA DURING THE TONIGHT AND TUE TIME FRAME.

CURRENT KGRR RADAR IMAGERY SHOWS ONLY A FEW FLURRIES MOVING IN FROM
THE WEST OFF THE LAKE THIS MORNING. H850 TEMPS REMAIN AROUND -15C TO
-17C THIS MORNING PROVIDING AMPLE OVER LAKE INSTABILITY WITH DELTA
T/S AROUND 18 TO 20C. THE LIMITING FACTOR THIS MORNING IS THE SFC
RIDGE IS OVERHEAD THIS MORNING...HELPING TO KEEP INVERSION HEIGHTS
BELOW 5K FEET. IR SATELLITE SHOWS HIGH CLOUDS BEGINNING TO MOVE IN
OVER THE CWFA...OUT AHEAD OF THE SYSTEM OVER NRN MN THIS MORNING.
THIS SYSTEM IS PROGGED TO MOVE TO OVER CENTRAL TO NORTHERN LOWER
MICHIGAN LATE THIS AFTERNOON AND THIS EVENING. THESE HIGH CLOUDS
WILL CONTINUE TO THICKEN UP...AND ADDITIONAL LOW AND MID LEVEL
MOISTURE WILL ADVECT IN/DEVELOP OVER THE AREA LATER THIS MORNING.
LIGHT SYNOPTIC SNOW WILL DEVELOP LATE IN THE MORNING AND THIS
AFTERNOON FROM NW TO SE. THIS SYNOPTIC SNOW WILL REMAIN LIGHT AS
MIXING RATIOS AROUND 700 MB ARE ONLY EXPECTED TO INCREASE TO AROUND
1 G/KG WITH THE ISENTROPIC ASCENT. HOWEVER...WITH OVER LAKE DELTA
T/S REMAINING IN THE UPPER TEENS TO AROUND 20...THIS MOISTURE...
FORCING...AND RISING INVERSION HEIGHTS TO OVER 10K FEET WILL ALLOW
LAKE ENHANCEMENT TO OCCUR OVER THE NW QUADRANT OF THE CWFA WITH SW
LOW LEVEL FLOW DEVELOPING. COMBINE ALL OF THIS WITH SOME UPSLOPE
FLOW...AND IT LOOKS LIKE WE SHOULD HAVE DECENT SNOWS THIS AFTERNOON
UP THERE. RIGHT NOW...THIS LOOKS TO BE AN ADVISORY EVENT FROM GRAND
HAVEN TO BALDWIN AND AREAS NORTH AND WEST. ELSEWHERE...SNOW AMOUNTS
WILL BE GENERALLY AN INCH OR LESS.

THE SFC LOW WILL PASS EAST OF THE AREA THEN THIS EVENING...AND THE
SUPPORTING UPPER WAVE WILL THEN MOVE INTO THE AREA AFTER MIDNIGHT
TONIGHT. H850 TEMPS DO NOT FALL ALL THAT MUCH BEHIND THE SFC
SYSTEM...BUT DELTA T/S ARE EXPECTED TO REMAIN IN THE UPPER TEENS C.
THE WIND FLOW WILL TRANSITION FROM SW AHEAD OF THE SYSTEM TO MORE
WEST AND NORTHWEST BEHIND THE SYSTEM. ALL THE MODELS DO KEEP A
RESIDUAL TROUGH BACK OVER CENTRAL AND/OR SRN LAKE MICHIGAN DUE TO
THE THERMAL TROUGHING OVER THE WARMER LAKE. THIS SET UP WILL LIKELY
ALLOW A NRLY LAKE BAND TO FORM OVER NRN LAKE MICHIGAN AND THEN BEND
WNW OVER SRN LOWER BY MIDNIGHT TONIGHT. AS THE FLOW IS
TRANSITIONING...ALL LAKESHORE AREAS WILL HAVE SOME SNOW INITIALLY
THIS EVENING BEFORE FOCUSING DOWN OVER THE SRN HALF OF THE
LAKESHORE. INVERSION HEIGHTS ARE EXPECTED TO CLIMB UP TO AROUND 15K
TO 20K FEET AS YET ANOTHER WAVE WILL PASS BY DURING THE MID PORTION
OF TUE. THIS WILL ALLOW FOR A POTENTIALLY INTENSE LAKE BAND...TO
COME IN SOUTH OF GRAND HAVEN AND BEND DOWN TOWARD THE I-94 CORRIDOR.
MODEL CONSENSUS SHOWS THE HEAVIEST BAND OF QPF FOR MON NIGHT AND TUE
EXTENDING FROM MID LAKE OFFSHORE OF LUDINGTON AND PENTWATER...AND
MOVING INTO THE SW CORNER OF THE CWFA INCLUDING VAN BUREN...WRN
ALLEGAN...AND FAR WRN KALAMAZOO COUNTY. RIGHT NOW...IT LOOKS LIKE
THERE IS ENOUGH OF A POTENTIAL OF 8 INCHES IN 24 HOURS TO REQUIRE A
LAKE EFFECT SNOW WATCH FOR THESE THREE COUNTIES. THERE IS A
POTENTIAL THAT AN INTENSE BAND WILL DEVELOP...AND EVEN MORE SNOW
WILL BE POSSIBLE. ALSO...THERE IS THE POSSIBILITY OF FAR SW OTTAWA
GETTING CLIPPED. RIGHT NOW...WE DECIDED TO NOT ISSUE FOR OTTAWA WITH
THE DEGREE OF UNCERTAINTY AND DUE TO THE ADVISORY IN EFFECT TODAY.
THIS WILL CONTINUE TO BE MONITORED.

AS THE UPPER WAVE ON TUE PASSES EAST OF THE CWFA...WE WILL SETTLE
INTO AN AREA OF SOME SUBSIDENCE. DELTA T/S WILL GRADUALLY DECREASE
AND INVERSION HEIGHTS WILL FALL FROM TUE NIGHT INTO WED AS RIDGING
MOVES OVERHEAD AND WARM AIR ADVECTION BEGINS. WE HAVE LEFT A SMALL
CHC OF SNOW SHOWERS MAINLY ALONG THE WRN HALF OF THE CWFA.

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
AS NOTED IN THE PREVIOUS DISCUSSION...THE HUDSON BAY POLAR VORTEX
WILL CONTINUE TO DOMINATE THE LOCAL UPPER FLOW. THE HIGH-OVER-LOW
BLOCKING PATTERN OVER THE W COAST WILL BE IN THE PROCESS OF BREAKING
DOWN AT THE BEGINNING OF THE PERIOD AS THE LOW IS ABSORBED INTO THE
BROAD CYCLONIC FLOW OVER THE ERN USA ASSOCIATED WITH THE HUDSON BAY
VORTEX.

AS WAS ALSO NOTED IN THE PREVIOUS DISCUSSION...A SHORTWAVE TROUGH IS
SLATED TO CROSS THE CWFA WEDNESDAY NIGHT. THERE IS ESPECIALLY HIGH
CONFIDENCE IN THE TIMING OF THIS FEATURE DUE TO STRONG CONSENSUS
AMONG THE GFS...ECMWF...UKMET...AND GLOBAL GEM MODELS...AS WELL AS
STRONG INTERNAL AGREEMENT AMONG THE GFS ENSEMBLE MEMBERS. THERE IS
ALSO STRONG AGREEMENT WITH DEAMPLIFYING THIS FEATURE AS IT CROSSES
LOWER MI AND IS ABSORBED INTO THE BROADER CYCLONIC FLOW. THIS WOULD
LIMIT THE SYNOPTIC LIFT ASSOCIATED WITH THE SHORTWAVE TROUGH. WE
USED GFS QPF FIELDS AND THE COBB SNOW TOOL...WHICH ESTIMATES SNOW
TOTALS FROM AROUND 1 NEAR KJXN TO AROUND 3 AT KLDM FOR WEDNESDAY
NIGHT THROUGH THURSDAY.

THERE IS SIMILARLY GOOD AGREEMENT AMONG THE MEDIUM RANGE MODELS
CONCERNING A SHORTWAVE TROUGH CROSSING THE CWFA FRIDAY. WE DO NOT
EXPECT SIGNIFICANT SNOW AMOUNTS WITH THIS FEATURE DUE TO THE VERY
COLD AND DRY ARCTIC AIR MOVING ACROSS THE LAKE AT THIS TIME.
NONETHELESS...HIGHER POPS WERE JUSTIFIED...SO WE ADJUSTED GRIDS
ACCORDINGLY.

NO CHANGES WERE MADE FOR SATURDAY OR SUNDAY. IT IS WORTH MENTIONING
THAT SUCCESSIVE GFS RUNS AND RECENT ECMWF RUNS ADVERTISE A
SIGNIFICANT INTRUSION OF ARCTIC AIR WITH THE POLAR VORTEX FOR THE
WRN GREAT LAKES SUNDAY...WITH 850 MB TEMPERATURES DROPPING TO NEAR
-30C. CURRENT MAX/MIN TEMPERATURES ARE IN THE TEENS/LOWER SINGLE
DIGITS...BUT THESE MAY NEED TO BE REVISED DOWNWARD AS NEW DATA
BECOME AVAILABLE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY IN EFFECT THIS
AFTERNOON FOR MASON...LAKE...OCEANA...NEWAYGO...MUSKEGON...AND
OTTAWA COUNTIES.

LAKE EFFECT SNOW WATCH IN EFFECT FOR ALLEGAN...VAN BUREN...AND
KALAMAZOO COUNTIES FOR TONIGHT AND TUESDAY.

SMALL CRAFT ADVISORY FOR THE NEAR SHORE WATERS THROUGH THIS
AFTERNOON.

&&

NJJ TJT
Hazardous weather outlook, Jan 29, 5:11 AM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 AM EST MON JAN 29 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-301015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
511 AM EST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ANOTHER ROUND OF
SNOW. SNOWFALL AMOUNTS OF 3 TO 6 INCHES WILL BE POSSIBLE FROM LATE
THIS MORNING TO EARLY THIS EVENING MAINLY NORTHWEST OF A GRAND
HAVEN TO BALDWIN LINE.

LAKE EFFECT SNOW WILL BE POSSIBLE BEGINNING TONIGHT...ESPECIALLY
SOUTHWEST OF A HOLLAND TO KALAMAZOO LINE FROM TONIGHT INTO TUESDAY
AFTERNOON. THIS SNOW COULD BE LOCALLY HEAVY WITH ADDITIONAL AMOUNTS
EXCEEDING 6 INCHES IN SPOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LAKE EFFECT SNOW WILL CONTINUE TO BE POSSIBLE THROUGH TUESDAY
AFTERNOON...MAINLY SOUTHWEST OF A HOLLAND TO KALAMAZOO LINE.

ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A NEW ROUND OF SNOW
WEDNESDAY NIGHT INTO EARLY THURSDAY. ACCUMULATIONS OF UP TO 3 TO 4
INCHES WILL BE POSSIBLE WITH THIS SYSTEM. ANOTHER DISTURBANCE ON
FRIDAY SHOULD BRING ANOTHER ROUND OF SNOW...BUT AMOUNTS ARE
EXPECTED TO BE LESS.

ARCTIC AIR WILL MOVE INTO THE REGION SATURDAY AND SUNDAY...
RESULTING IN CONTINUED LAKE EFFECT SNOW AND TEMPERATURES 10 OR
MORE DEGREES BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SNOWFALL
REPORTS CAN BE REPORTED TO THE NATIONAL WEATHER SERVICE AT THE
FOLLOWING WEBSITE:

HTTP://WWW.WEATHER.GOV/GRR/SPOTTER

LMZ844>849-301015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
511 AM EST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT UNTIL 4 PM THIS
AFTERNOON. WINDS AND WAVES SHOULD SUBSIDE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDS AND WAVES WILL INCREASE AGAIN TUESDAY AND REMAIN NEAR OR
ABOVE ADVISORY LEVELS FOR MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Oceana

When
January 29, 12:00 PM EST to January 30, 7:00 PM EST
Where
Oceana forecast zone
Reported by
NWS Storm Survey
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Nine inches of snow was reported.

Lake-Effect Snow, Muskegon

When
January 29, 12:00 PM EST to January 30, 7:00 PM EST
Where
Muskegon forecast zone
Reported by
NWS Storm Survey
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Fourteen inches of snow was reported.

Lake-Effect Snow, Ottawa

When
January 29, 12:00 PM EST to January 30, 7:00 PM EST
Where
Ottawa forecast zone
Reported by
NWS Storm Survey
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Fourteen inches of snow was reported.

Lake-Effect Snow, Allegan

When
January 29, 12:00 PM EST to January 30, 7:00 PM EST
Where
Allegan forecast zone
Reported by
NWS Storm Survey
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

As much as 17 inches of snow was reported.

Lake-Effect Snow, Van Buren

When
January 29, 12:00 PM EST to January 30, 7:00 PM EST
Where
Van Buren forecast zone
Reported by
NWS Storm Survey
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

As much as 15 inches of snow was reported.

Lake-Effect Snow, Kalamazoo

When
January 29, 12:00 PM EST to January 30, 7:00 PM EST
Where
Kalamazoo forecast zone
Reported by
NWS Storm Survey
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Ten inches of snow was reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14083, 14084, 14086, 14087, 14088, 14089.